Alena Shantsila, MD; Gregory Y.H. Lip, MD
In patients who have had total hip or knee replacement (THR, TKR), how do direct thrombin inhibitors (DTIs) compare with low-molecular-weight heparin (LMWH) or vitamin K antagonists (VKAs) for prevention of venous thromboembolism (VTE)?
Included studies compared prophylactic anticoagulation using DTIs with LMWH or VKAs in patients with recent THR or TKR. Primary outcomes included major VTE (deep venous thrombosis or pulmonary embolism) and all-cause mortality.
Cochrane Peripheral Vascular Diseases Group Specialized Register (13 Mar 2010), Cochrane Central Register of Controlled Trials (Issue 2, 2010), LILACS (12 Mar 2010), and reference lists were searched for randomized controlled trials (RCTs). Experts and pharmaceutical companies were consulted. 14 published RCTs (n = 27 746, mean age 66 y, 60% women) met the selection criteria. 9 studies investigated ximelagatran, 4 used oral dabigatran, and 1 used subcutaneous desirudin. 12 studies described adequate randomization concealment, and 11 were triple-blind. Patient loss or withdrawal was ≤ 10% in all studies.
DTIs did not affect VTE compared with either LMWH or VKAs (Table). DTIs increased mortality compared with LMWH but not VKAs (Table).
In patients who have had total hip or knee replacement, direct thrombin inhibitors are similar to low-molecular-weight heparin and vitamin K antagonists for prevention of major venous thromboembolism but increase mortality compared with low-molecular-weight heparin.
Direct thrombin inhibitors vs low-molecular-weight heparin (LMWH) or vitamin K antagonists (VKAs) after total knee or hip replacement*
*VTE = venous thromboembolism; other abbreviations defined in Glossary. RRR, RRI, NNT, NNH, and CI calculated from data in article.
Alena Shantsila, Gregory Y.H. Lip. Review: Direct thrombin inhibitors are similar to LMWH and vitamin K antagonists for preventing VTE after hip or knee replacement. Ann Intern Med. 2010;153:JC3–8. doi: 10.7326/0003-4819-153-6-201009210-02008
Download citation file:
Published: Ann Intern Med. 2010;153(6):JC3-8.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use